Nebraska, 2019

Hail in Nebraska, June 7, 2019

June 7, 2019 · NWS CYS · 6 events in 1 county or zone

A strong severe thunderstorm moved across the city of Scottsbluff on the 8th producing widespread reports of hail from the size of quarters to ping pong balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong severe thunderstorm moved across the city of Scottsbluff on the 8th producing widespread reports of hail from the size of quarters to ping pong balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 7, 1:03 PM MST, 7 minutes earlier.

Area forecast discussion, Jun 7, 1:03 PM MST, 7 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
203 PM MDT Fri Jun 7 2019

.SHORT TERM...(This evening through Saturday)
Issued at 202 PM MDT Fri Jun 7 2019

Widely scattered showers and tstms over mainly se Wy currently
with a couple stronger storms noted. Decent instabilities
generally of 1000-1500 J/kg will maintain these but shear rather
low so storm expected to be pulsey in nature. Activity will
diminish this evening as a weak impulse lifts northeast of the
area and instability wanes.

Pretty good cold front will pass across the CWA later tonight into
Saturday morning. Some post-frontal showers and maybe a few storms
possible saturday afternoon and evening but better instability
looks to be shunted to the south across Colorado. Main upper
trough axis passes across early Sunday with a cool surface high
settling over the area. Pretty chilly temperatures expected Sunday
morning especially over the western valleys.

.LONG TERM...(Saturday night through Friday)
Issued at 202 PM MDT Fri Jun 7 2019

Monday...Looks dry with limited low and mid level moisture and lift.
Decent warming trend begins based on 700 mb temperatures near
5 Celsius.

Tuesday...With slightly better low and mid level moisture, we should
see a slight increase in afternoon and evening shower and
thunderstorm coverage, mainly east of Interstate 25.

Wednesday...More ridging aloft will likely produce a dry day with
the lack of lift.

Thursday...Temperatures continue to rise as a ridge aloft moves
overhead with 700 mb temperatures near 13 Celsius. Enough low and
mid level moisture for a chance of afternoon and evening showers and
thunderstorms, mainly from Laramie to Wheatland to Cheyenne.

Friday...With troughiness aloft and enough low and mid level
moisture, expect a general increase in afternoon and evening shower
and thunderstorm coverage. Slow warming trend continues based on 700
mb temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1152 AM MDT Fri Jun 7 2019

Wyoming TAFS...VFR at Rawlins and Laramie with wind gusts to 38
knots until 01Z, and to 25 knots after 15Z Saturday.

VFR at Cheyenne with a chance of thunderstorms from 20Z to 01Z.
Wind gusts to 25 knots until 01Z.

Nebraska TAFS...VFR, with a chance of thunderstorms from 21Z to
02Z producing localized MVFR. Wind gusts to 33 knots until 01Z.

&&

.FIRE WEATHER...
Issued at 202 PM MDT Fri Jun 7 2019

Fire weather concerns will remain low into early next week. Cold
front will move across the area later tonight into Saturday
morning bringing much cooler temperatures. Scattered showers and
storms into this evening mainly over the plains then mostly
showers expected later Saturday into Saturday evening. Mild
temperatures expected for early next week with little rain.

&&

.HYDROLOGY...
Issued at 249 AM MDT Fri Jun 7 2019

Rivers and streams west of the Laramie Range will slowly rise over
the next 24-48 hours, but all forecast points are expected to stay
below flood stage. Much cooler temperatures this weekend will lead
to slower mountain snow melt and ease near-term flooding concerns.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RE
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...RE
HYDROLOGY...CLH
Hazardous weather outlook, Jun 7, 4:36 AM MST, 8 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
536 AM MDT Fri Jun 7 2019

WYZ116-117-081145-
South Laramie Range-South Laramie Range Foothills-
536 AM MDT Fri Jun 7 2019

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

A few strong to locally severe thunderstorms are possible across
southeast Wyoming this afternoon and evening. Hail and gusty winds
will be the primary hazards.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Thunderstorms will remain a possibility across southeast Wyoming
on Saturday.

Rain may mix with snow by early Sunday morning as much colder air
moves into the area. No accumulations are expected.

Areas of frost are possible over the south Laramie Range and
adjacent foothills on Sunday morning.

.Spotter information statement...

Spotter activation is not anticipated. However, spotters are
encouraged to report significant weather to the national weather
service in Cheyenne.

NEZ054-055-WYZ118-119-081145-
Kimball-Cheyenne-Central Laramie County-East Laramie County-
536 AM MDT Fri Jun 7 2019

This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A few strong to locally severe thunderstorms are possible across
southeast Wyoming and the western Nebraska Panhandle this
afternoon and evening. Hail and gusty winds will be the primary
hazards.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Thunderstorms are expected again on Saturday. The best chance for
severe storms will be along and south of the Interstate 80
corridor between Cheyenne and Sidney.

Rain may briefly mix with snow at elevations as low as 6000 feet
early on Sunday morning. No impacts are expected. Patchy frost is
also possible early on Sunday morning in the Cheyenne area.

.Spotter information statement...

Spotter activation is not anticipated. However, spotters are
encouraged to report significant weather to the national weather
service in Cheyenne.

NEZ002-003-019>021-095-096-WYZ101-102-107-108-081145-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-North Sioux-
South Sioux-Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-
536 AM MDT Fri Jun 7 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A few strong to locally severe thunderstorms are possible across
southeast Wyoming and the western Nebraska Panhandle this
afternoon and evening. Hail and gusty winds will be the primary
hazards.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Thunderstorms will remain a possibility across the region on
Saturday.

.Spotter information statement...

Spotter activation is not anticipated. However, spotters are
encouraged to report significant weather to the national weather
service in Cheyenne.

WYZ103-106-081145-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
536 AM MDT Fri Jun 7 2019

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

A few strong to locally severe thunderstorms are possible across
southeast Wyoming this afternoon and evening. Hail and gusty winds
will be the primary hazards.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Thunderstorms will remain a possibility across southeast Wyoming
on Saturday.

Rain may mix with snow by early Sunday morning as much colder air
moves into the area. No accumulations are expected.

Areas of frost are possible over the Laramie Range on Sunday
morning.

.Spotter information statement...

Spotter activation is not anticipated. However, spotters are
encouraged to report significant weather to the national weather
service in Cheyenne.

WYZ104-105-109>115-081145-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
536 AM MDT Fri Jun 7 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to widely scattered thunderstorms are possible west of
the Laramie Range today. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Thunderstorms will remain a possibility across southeast Wyoming
on Saturday.

Areas of frost are possible along and west of the Laramie Range on
Sunday morning.

.Spotter information statement...

Spotter activation is not anticipated. However, spotters are
encouraged to report significant weather to the national weather
service in Cheyenne.

CLH

In the hours before

Special weather statement, Jun 7, 11:37 AM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1237 PM MDT Fri Jun 7 2019

NEZ019-020-WYZ108-071915-
Scotts Bluff NE-Banner NE-Goshen County WY-
1237 PM MDT Fri Jun 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SCOTTS BLUFF...
NORTHWESTERN BANNER AND SOUTHEASTERN GOSHEN COUNTIES UNTIL 115 PM
MDT...

At 1236 PM MDT, Doppler radar was tracking a strong thunderstorm over
La Grange, or 27 miles south of Torrington, moving east at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  La Grange, Hawk Springs Campground and Hawk Springs Recreation
  Area around 1240 PM MDT.

LAT...LON 4162 10431 4176 10436 4196 10396 4158 10381
TIME...MOT...LOC 1836Z 249DEG 21KT 4167 10421

Rubin
Special weather statement, Jun 7, 12:16 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
116 PM MDT Fri Jun 7 2019

NEZ019-WYZ108-072000-
Scotts Bluff NE-Goshen County WY-
116 PM MDT Fri Jun 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SCOTTS BLUFF AND
SOUTHEASTERN GOSHEN COUNTIES UNTIL 200 PM MDT...

At 116 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hawk Springs Recreation Area, or 22 miles south of Torrington, moving
northeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Hawk Springs around 125 PM MDT.

LAT...LON 4170 10425 4172 10430 4197 10429 4183 10394
TIME...MOT...LOC 1916Z 207DEG 13KT 4175 10424

Rubin
Special weather statement, Jun 7, 12:29 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
129 PM MDT Fri Jun 7 2019

WYZ108-118-119-072015-
Goshen County WY-Central Laramie County WY-East Laramie County WY-
129 PM MDT Fri Jun 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN AND NORTH
CENTRAL LARAMIE COUNTIES UNTIL 215 PM MDT...

At 128 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Whitaker, or 20 miles north of Cheyenne, moving
northeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Goshen
and north central Laramie Counties.

LAT...LON 4136 10466 4140 10476 4168 10463 4155 10432
TIME...MOT...LOC 1928Z 213DEG 19KT 4142 10467

Rubin
Special weather statement, Jun 7, 12:55 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
155 PM MDT Fri Jun 7 2019

NEZ019-072045-
Scotts Bluff NE-
155 PM MDT Fri Jun 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SCOTTS BLUFF COUNTY UNTIL
245 PM MDT...

At 154 PM MDT, Doppler radar was tracking a strong thunderstorm over
Scotts Bluff National Monument, or near Scottsbluff, moving northeast
at 15 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Scotts Bluff National Monument around 200 PM MDT.
  Gering and Terrytown around 205 PM MDT.
  Scottsbluff around 215 PM MDT.
  Scottsbluff Airport around 225 PM MDT.
  Minatare around 235 PM MDT.

LAT...LON 4179 10376 4184 10379 4200 10364 4180 10349
TIME...MOT...LOC 1954Z 238DEG 11KT 4183 10372

Rubin
Special weather statement, Jun 7, 1:10 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
210 PM MDT Fri Jun 7 2019

WYZ108-072100-
Goshen County WY-
210 PM MDT Fri Jun 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOSHEN COUNTY UNTIL
300 PM MDT...

At 210 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Meriden Rest Area, or 30 miles south of
Torrington, moving northeast at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Hawk Springs Recreation Area and Hawk Springs Campground around
  240 PM MDT.
  Hawk Springs around 250 PM MDT.

LAT...LON 4159 10439 4164 10448 4191 10436 4175 10406
TIME...MOT...LOC 2010Z 217DEG 17KT 4165 10441

Rubin

The radar

The Cheyenne radar (KCYS), 124 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Scotts Bluff

When
June 7, 1:10 PM MST to 1:15 PM MST
Where
Scotts Bluff County, 0.86 mi SE of Scottsbluff
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.860, -103.660

Hail, Scotts Bluff

When
June 7, 1:10 PM MST to 1:15 PM MST
Where
Scotts Bluff County, 0.69 mi S of Scottsbluff
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.860, -103.670

Hail, Scotts Bluff

When
June 7, 1:21 PM MST
Where
Scotts Bluff County, 0.51 mi W of Scottsbluff
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.870, -103.680

Hail, Scotts Bluff

When
June 7, 1:30 PM MST
Where
Scotts Bluff County, 2.15 mi NE of Scottsbluff
Measured
1.5 in hail
Reported by
Public
Coordinates
41.889, -103.637

Hail, Scotts Bluff

When
June 7, 1:33 PM MST
Where
Scotts Bluff County, 0.69 mi S of Scottsbluff
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
41.860, -103.670

Hail, Scotts Bluff

When
June 7, 3:09 PM MST to 3:12 PM MST
Where
Scotts Bluff County, 2.58 mi SE of Lake Minatare
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
41.900, -103.460

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818339, 818340, 818341, 818342, 818343, 818344.